Alert archive / Virginia / Wind Advisories in 2025

Wind Advisory 16, NWS Blacksburg, VA

November 26, 202521 counties in Virginia; Greenbrier County, Monroe County, West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Nov 26, 2025, 1:21 AM EST for 21 counties in Virginia; Greenbrier County, Monroe County, West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Nov 26, 2025, 7:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2025, 1:21 AM EST (06:21 UTC)
In effect from
Nov 26, 2025, 7:00 PM EST
Expired
Nov 27, 2025, 8:46 AM EST
In force
14 hr
Issued by
NWS Blacksburg, VA
All 26 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Greenbrier County, WV, Monroe County, WV

The radar

The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2025-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2025-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS71 KRNK 260621
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
121 AM EST Wed Nov 26 2025

NCZ001-002-018-VAZ015-WVZ508-261800-
/O.NEW.KRNK.WI.Y.0016.251127T0000Z-251127T1600Z/
Ashe-Alleghany NC-Watauga-Grayson-Western Greenbrier-
Including the cities of Troutdale, Independence, Whitetop, Duo,
Boone, Rainelle, Quinwood, Sparta, West Jefferson, and Volney
121 AM EST Wed Nov 26 2025

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST 
THURSDAY...

* WHAT...West winds 20 to 25 mph with gusts up to 50 mph expected.

* WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga 
  Counties. In Virginia, Grayson County. In West Virginia, Western 
  Greenbrier County.

* WHEN...From 7 PM this evening to 11 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

SH
4 follow-up statements
048 
WWUS71 KRNK 261704
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1204 PM EST Wed Nov 26 2025

VAZ011-013-014-016>020-022>024-034-035-WVZ044-507-270115-
/O.EXA.KRNK.WI.Y.0016.251127T0000Z-251127T1600Z/
Giles-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Monroe-Eastern
Greenbrier-
Including the cities of Radford, Roanoke, White Sulphur Springs,
Pearisburg, Fincastle, Hot Springs, Lexington, Galax, Union,
Lewisburg, Floyd, Bedford, Clifton Forge, New Castle, Covington,
Pulaski, Salem, Blacksburg, Buena Vista, Alderson, and Amherst
1204 PM EST Wed Nov 26 2025

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST 
THURSDAY...

* WHAT...West winds 10 to 25 mph with gusts up to 50 mph expected.

* WHERE...Portions of southwest Virginia and southeast West Virginia.

* WHEN...From 7 PM this evening to 11 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NCZ001-002-018-VAZ015-WVZ508-270115-
/O.CON.KRNK.WI.Y.0016.251127T0000Z-251127T1600Z/
Ashe-Alleghany NC-Watauga-Grayson-Western Greenbrier-
Including the cities of Troutdale, Rainelle, Duo, Volney,
Independence, Sparta, Whitetop, West Jefferson, Quinwood, and
Boone
1204 PM EST Wed Nov 26 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 11 AM 
EST THURSDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga 
  Counties. In Virginia, Grayson County. In West Virginia, Western 
  Greenbrier County.

* WHEN...From 7 PM this evening to 11 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

WP
692 
WWUS71 KRNK 270048
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
748 PM EST Wed Nov 26 2025

NCZ001-002-018-VAZ011-013>020-022>024-034-035-WVZ044-507-508-271000-
/O.CON.KRNK.WI.Y.0016.000000T0000Z-251127T1600Z/
Ashe-Alleghany NC-Watauga-Giles-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Bedford-Amherst-Monroe-Eastern Greenbrier-Western
Greenbrier-
Including the cities of Alderson, Pulaski, White Sulphur Springs,
Hot Springs, Fincastle, Amherst, West Jefferson, Covington,
Troutdale, New Castle, Floyd, Duo, Radford, Volney, Lexington,
Buena Vista, Boone, Whitetop, Lewisburg, Quinwood, Bedford,
Rainelle, Independence, Sparta, Union, Pearisburg, Roanoke,
Clifton Forge, Salem, Galax, and Blacksburg
748 PM EST Wed Nov 26 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of northwest North Carolina, central, south 
  central, southwest, and west central Virginia, and southeast West 
  Virginia.

* WHEN...Until 11 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

16
761 
WWUS71 KRNK 270948
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
448 AM EST Thu Nov 27 2025

NCZ001-002-018-VAZ011-013>020-022>024-034-035-WVZ044-507-508-271600-
/O.CON.KRNK.WI.Y.0016.000000T0000Z-251127T1600Z/
Ashe-Alleghany NC-Watauga-Giles-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Bedford-Amherst-Monroe-Eastern Greenbrier-Western
Greenbrier-
Including the cities of Buena Vista, Pulaski, Hot Springs, Union,
Roanoke, Floyd, Volney, Clifton Forge, Lexington, Rainelle,
Lewisburg, Duo, Fincastle, Salem, Whitetop, Galax, Bedford,
Quinwood, Sparta, West Jefferson, Blacksburg, Amherst, Alderson,
Pearisburg, Boone, Troutdale, White Sulphur Springs, New Castle,
Independence, Radford, and Covington
448 AM EST Thu Nov 27 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of northwest North Carolina, central, south 
  central, southwest, and west central Virginia, and southeast West 
  Virginia.

* WHEN...Until 11 AM EST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

SH
365 
WWUS71 KRNK 271346
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
846 AM EST Thu Nov 27 2025

NCZ001-002-018-VAZ011-013>020-022>024-034-035-WVZ044-507-508-271500-
/O.CAN.KRNK.WI.Y.0016.000000T0000Z-251127T1600Z/
Ashe-Alleghany NC-Watauga-Giles-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Bedford-Amherst-Monroe-Eastern Greenbrier-Western
Greenbrier-
Including the cities of Pearisburg, Pulaski, Quinwood, Lexington,
Hot Springs, Union, Independence, New Castle, Rainelle,
Fincastle, Sparta, Boone, West Jefferson, Galax, Roanoke,
Alderson, Radford, Bedford, Troutdale, Whitetop, Covington,
Salem, Blacksburg, Duo, Floyd, Buena Vista, Volney, Amherst,
White Sulphur Springs, Clifton Forge, and Lewisburg
846 AM EST Thu Nov 27 2025

...WIND ADVISORY IS CANCELLED...

Wind gusts are decreasing across the area this morning below 
advisory levels. Therefore, the advisory has been cancelled. A few 
gusts of 30 to 40 mph will still be possible in the higher ridges 
until 10am.

$$

WP

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 25, 7:51 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Nov 25, 7:51 PM EST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
751 PM EST Tue Nov 25 2025

.SYNOPSIS...
Rain showers to continue overnight into Wednesday as a result
of an approaching front. A strong cold front moves across the
region Wednesday night, bringing strong northwesterly winds and much
colder air for Thanksgiving Day. Cool and dry conditions remain
in place through Saturday. Rain chances return again by Sunday
as another low pressure system approaches the region.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 745 PM EST Tuesday...

Key Messages:

1) Scattered showers through the overnight, possibly a rumble
of thunder.

2) Clearing conditions on Wednesday with a strong cold front
passage.

3) Northwest winds become gusty tomorrow afternoon.

Scattered Showers continue to fill into the area, particularly
along/west of the Blue Ridge. The warm front over us earlier
today has lifted north, with southerly winds driving in moisture
to the area. These showers will increase later tonight, lasting
until around daybreak before they push off to the north and
east. A rumble of thunder cannot be ruled out in the NC/VA
mountains, but the chances are quite low. Overnight lows remain
mild with the southerly flow, mainly in the 50s. Total rainfall
of 0.10-0.20" is expected, with locally higher amounts.

Skies clear out by tomorrow afternoon, as the first cold front
sweeps through. Winds increase for tomorrow from the northwest,
with gusts of 20+ mph possible. A few upslope showers may linger
in the western mountains through early afternoon, but quickly
fade. By tomorrow evening, a second cold front will swing
through, with much colder air and even stronger winds behind it.
Winds of 15-25 mph are possible, with gusts of 30-40 mph into
tomorrow evening. Highs tomorrow will be in the 60s to low 70s
ahead of the front in the Piedmont, with 50s to around 60 for
the mountains.

Due to the increase in showers, PoPs were slightly adjusted for
tonight, and temperatures were slightly lowered through
midnight. Otherwise the previous forecast remains on track.

Previous Discussion...

As of 1245 PM EST Tuesday...

First frontal boundary remains well to the west across TN and
KY, with a stronger secondary front currently over the Central
Plains. Ahead of the front, warm air advection has resulted in
scattered rain showers across the area, which are expected to
continue through the overnight hours. Rain will come in waves
and a steady falling rain looks unlikely...rain looks to be more
showery. Any thunder seems unlikely as well, with most
convection staying well to the south over Georgia and Alabama.
Rainfall amounts have been lowered from previous forecasts, with
amounts generally 0.50" or less through Wednesday morning.

A much stronger front will pass across the region on Wednesday
afternoon/evening. This will bring a much colder airmass into
the region. Still expecting strong warm air advection ahead of
this front, thus afternoon highs east of the mountains are
likely to reach into the 60s and low 70s. Not much moisture
associated with the frontal passage, but a few showers cannot be
ruled out. Overall, looks to be a dry frontal passage.
Temperatures quickly drop after sunset and winds will become
increasingly gusty.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 130 PM EST Tuesday...

Key Message:

1) Windy and turning colder into Thanksgiving.

During this period, expect a change to winter, just in time for
Thanksgiving and Black Friday shopping. A deep trough will set
up across the east during this time. A strong low level jet
coupled with robust cold advection will lead to some winds
gusting over 30-35 mph Wed evening into Thursday. Ensembles
suggest probabilities of 75-100 percent of wind advisory levels
in the High Country of NC and the higher ridges of SE WV/SW VA
Wed evening. Will await more model data this evening but a wind
advisory looks like it will be needed for those areas for Wed
night into Thanksgiving morning.

Airmass will be very dry, though upslope clouds with some
vorticity lobes could bring some snowflakes to the WV mountains
northwest of Lewisburg Wed night, but not anticipating any
accumulations.

Temperatures will drop into the 20s Wed night with lower 30s
east, but only rise to the mid 30s to near 40 in the mountains
Thanksgiving, with 40s east. Cold air persists with lows in the
teens Friday night as winds relax under high pressure. Those
heading out early Friday morning will be greeted by temperatures
in the 20s, wind chills in the single digits in the mountains
and teens in the Piedmont.

Confidence in the above weather scenario is moderate.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 115 PM EST Tuesday...

Key Messages:

1. Brief period of a mix of snow, sleet, and/or freezing rain
possible Saturday night.

2. Trending warmer through the period, but still several degrees
below normal.

Surface high pressure will remain overhead through at least
Saturday, and the deep trough established over the eastern US starts
to flatten out. A low pressure system develops over the central
US and tracks northeastward towards the Ohio Valley region by
Sunday. The weekend will start mostly sunny, though cloud cover
will increase with increasing moisture late Saturday, ahead of
the next approaching system. With below normal temperatures
still over the region, so could see a few hours of a mix of
wintry precipitation Sunday morning, with the approach of the
cold front, before precipitation changes to mainly rain.
Forecast soundings show a decent layer of dry air from the
surface to the mid levels, so any precipitation will need to
overcome the dry layer before reaching the ground, so may not
begin until after sunrise. This may impact any post-
Thanksgiving travel plans, so travelers are encouraged to keep
an eye on the forecast over the weekend.

A brief period of dry conditions comes during the beginning of the
work week, before the next system reaches the area, approaching more
from the south, with precipitation reaching the southern Blue Ridge
initially, then spreading to the rest of the forecast area.
Could see periods of freezing rain as temperatures hover around
the freezing mark Monday night/Tuesday morning, and again
Tuesday night. Some uncertainty exists in the timing of this
system, which will influence the precipitation types expected.

Saturday looks to be the coldest day of the period, as high
temperatures stay in the low to mid 40s in the east, and upper 30s
to low 40s in the west, and lows in the 20s areawide Saturday
night/Sunday morning. Temperatures start to trend warmer after that,
with increasing southerly flow, highs rising into the lows 40s to
low 50s and lows in the 30s. Though trending warmer, these
temperatures are still below seasonal normals.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 745 PM EST Tuesday...

VFR conditions are across all terminals this evening, despite
scattered showers in the area along with widespread cloud cover.
The conditions will deteriorate through the night as cigs lower
and more coverage of rain moves in later tonight. Between
03-05z, rain begins to fill back into the area, impacting all
terminals. The rain will remain mostly scattered, though a few
pockets of steadier rain will be expected, especially in the
mountains. Cigs fall to IFR/LIFR when the heavier rain moves in,
lasting through around 09-10z when the rain begins to taper off
from west to east. A few lingering showers may continue for
BLF/LWB through Wednesday morning, but also taper off by midday.

Most terminals return to VFR by mid-morning Wednesday, though
BLF will keep cigs at MVFR through early afternoon. Skies begin
to clear during the afternoon, as northwesterly winds behind the
cold front increase. Winds of 10-15 knots will be at each
terminal, with gusts of 20-30+ knots expected, increasing
further towards the end of the TAF period tomorrow evening.

Some wind shear is noted through early Wednesday, as a result of
a strong low level jet overhead. BCB/LYH/ROA will see wind shear
at times between 00z-05z. DAN does not see any wind shear until
08-10z.

.Extended Aviation Outlook...

Strong northwesterly winds continue for Wednesday night into
Thursday, lingering into Friday before finally relaxing for the
weekend. Strongest winds will occur late Wednesday night through
Thursday morning. High pressure will build into the region late
Wednesday, keeping dry weather and VFR conditions in place
through Saturday night. By Sunday, the next system arrives,
which could bring sub-VFR conditions back to the area.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG/JCB
NEAR TERM...BMG/JCB
SHORT TERM...WP
LONG TERM...AS
AVIATION...BMG/JCB
Hazardous weather outlook, Nov 25, 2:16 PM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
216 PM EST Tue Nov 25 2025

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-261930-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
216 PM EST Tue Nov 25 2025

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

West to northwest winds could gust over 40 mph Wednesday night into
Thanksgiving morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-261930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
216 PM EST Tue Nov 25 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Virginia, 2025Wind Advisories in North Carolina, 2025Wind Advisories in West Virginia, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.